Lipopolysaccharide exposure augments isoniazide-induced liver injury

Authors

  • Yijing Su,

    1. Jiangsu Center of Drug Screening, China Pharmaceutical University, Nanjing, Jiangsu Province, People's Republic of China
    Search for more papers by this author
  • Yun Zhang,

    1. Biology Institute of Shandong Academy of Sciences, Jinan, Shandong Province, People's Republic of China
    Search for more papers by this author
  • Mi. Chen,

    1. Jiangsu Center of Drug Screening, China Pharmaceutical University, Nanjing, Jiangsu Province, People's Republic of China
    Search for more papers by this author
  • Zhenzhou Jiang,

    Corresponding author
    1. Jiangsu Center of Drug Screening, China Pharmaceutical University, Nanjing, Jiangsu Province, People's Republic of China
    2. Key Laboratory of Drug Quality Control and Pharmacovigilance, China Pharmaceutical University, Nanjing, Jiangsu Province, People's Republic of China
    • Correspondence to: Zhenzhou Jiang, Jiangsu Center of Drug Screening, China Pharmaceutical University, 24 Tong Jia Xiang, Nanjing 210009, People's Republic of China.

      E-mail: beaglejiang@cpu.edu.cn

    Search for more papers by this author
  • Lixin Sun,

    1. Jiangsu Center of Drug Screening, China Pharmaceutical University, Nanjing, Jiangsu Province, People's Republic of China
    Search for more papers by this author
  • Tao Wang,

    1. Jiangsu Center of Drug Screening, China Pharmaceutical University, Nanjing, Jiangsu Province, People's Republic of China
    Search for more papers by this author
  • Luyong Zhang

    1. Jiangsu Center of Drug Screening, China Pharmaceutical University, Nanjing, Jiangsu Province, People's Republic of China
    2. JiangSu Center for Pharmacodynamics Research and Evaluation, China Pharmaceutical University, Nanjing, Jiangsu Province, People's Republic of China
    Search for more papers by this author

  • Yijing Su and Yun Zhang contributed equally to this work.

ABSTRACT

Isoniazide (INH) is a classic antituberculosis drug associated with clinical idiosyncratic drug-induced liver injury. It has been hypothesized that the interaction between a drug and modest inflammation results in a decreased threshold for drug toxicity. In this study, we tested the hypothesis that INH causes liver injury in rats when coadministered with lipopolysaccharide (LPS). Neither INH nor LPS alone caused liver injury. The coadministration of INH and LPS was associated with increases in serum and histopathological markers of liver injury. Tumour necrosis factor-α expression was significantly increased in the coadministered group. The downregulation of the bile acid transporter, bile salt export pump, and multidrug resistance protein 2 at both mRNA and protein levels was observed. Furthermore, the level of Farnesoid X receptor, which regulates the bile salt export pump and multidrug resistance protein 2, were clearly decreased. These results indicate that the coadministration of nontoxic doses of LPS and INH causes liver injury; the disruption of biliary excretion is considered the primary inflammation-related characteristic of INH-induced hepatotoxicity. Copyright © 2014 John Wiley & Sons, Ltd.

Ancillary